Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 22, 2020, 8:17 PM EDT for Beaufort County, Martin County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2020, 8:17 PM EDT (00:17 UTC)
- Expired
- Jun 22, 2020, 9:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Martin County, NC
The radar
The Morehead City radar (KMHX), 102 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:27 PM EDT | TSTM WND DMG | 3 Wnw Smithwick, NC | 911 CENTER REPORTED LARGE TREE LIMBS DOWN ON POWERLINES IN BEARGRASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
463
WUUS52 KMHX 230017
SVRMHX
NCC013-117-230100-
/O.NEW.KMHX.SV.W.0028.200623T0017Z-200623T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
817 PM EDT Mon Jun 22 2020
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Southeastern Martin County in eastern North Carolina...
Northwestern Beaufort County in eastern North Carolina...
* Until 900 PM EDT.
* At 817 PM EDT, a severe thunderstorm was located near Pactolus, or
10 miles northwest of Washington, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Washington, Pinetown, Old Ford, Smithwick and Beargrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3581 7681 3576 7681 3572 7685 3571 7684
3570 7681 3552 7682 3557 7710 3559 7712
3560 7714 3562 7714 3565 7718 3566 7718
3567 7717 3570 7719 3571 7718 3572 7718
3572 7717 3578 7720
TIME...MOT...LOC 0017Z 270DEG 14KT 3569 7715
HAIL...1.00IN
WIND...60MPH
$$
TL1 follow-up statement
845
WWUS52 KMHX 230035
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
835 PM EDT Mon Jun 22 2020
NCC013-117-230100-
/O.CON.KMHX.SV.W.0028.000000T0000Z-200623T0100Z/
Martin NC-Beaufort NC-
835 PM EDT Mon Jun 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...
At 834 PM EDT, a severe thunderstorm was located near Old Ford, or 9
miles north of Washington, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Washington, Pinetown, Old Ford, Smithwick and Beargrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3560 7713 3578 7714 3581 7681 3576 7681
3572 7685 3571 7684 3570 7681 3555 7682
3559 7708 3559 7712
TIME...MOT...LOC 0034Z 270DEG 14KT 3569 7706
HAIL...1.00IN
WIND...60MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:47 PM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 3:47 PM EDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 347 PM EDT Mon Jun 22 2020 .SYNOPSIS... An inland surface trough strengthens Tuesday, while high pressure extends over the area from the Western Atlantic. Another upper level trough digs into the region mid- to- late week for another round of unsettled weather. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 330 PM Mon... The latest radar is showing showers and thunderstorms to fired up across ENC this afternoon in a combination of the shortwave interacting with the sea breeze. daytime heating is at it's peak with CAPE values are ranging btw 4000 to 5000 J/kg, lift index AOA -7C along with steep lapse rates and high DCAPE values. SPC continues to have our NE section of our CWA in a MGRL Risk for strong to severe thunderstorms as the shortwave pivots northeast later this afternoon. The main threat is still severe hail, damaging winds and/or wet microburst. Tonight all the showers and thunderstorms will dissipate with the lack of daytime heating, but may shower may linger across the NE counties and OBX during the evening. Otherwise, dry weather during the overnight hours with high clouds to move through after midnight. Expect a warm and muggy night with overnight lows in the 70s across the area. && .SHORT TERM /TUESDAY/... As of 330 PM Mon...The inland trough strengthen, while sfc high pressure extends from the western Atlantic into ENC. The day will start out sunny with temperatures quickly rising into the lower 90s--like today. Scattered showers and thunderstorms are expected to fire up mid to late afternoon along the sea breeze. Models are suggesting a weak shortwave to move through late afternoon into early evening...leading for showers and thunderstorms to continue into the night. Overall coverage is expected to be limited compared to today. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 330 AM Mon...A very summerlike pattern continues through the weekend, with the most active days being Wednesday and Thursday, followed by relatively drier conditions Friday through the weekend. Wednesday and Thursday...Upper level troughing develops over the eastern US as eastern NC remains between surface troughing inland and high pressure off the coast. Generally expect a diurnal trend in precip, but deeper moisture transport and the destabilization from falling heights aloft will bring above climo thunderstorms chances, with storms likely for most Wednesday afternoon, and only slightly less coverage Thursday afternoon. Additionally, guidance indication of a potential shortwave aloft passing nearby later Wednesday justifies keeping thunder chances in the forecast across the area overnight Wednesday. Temps will be near normal both days, with local variability owing primarily to precip trends/coverage. Friday through the weekend...Upper trough axis shifts east of the area early Friday, bringing broad upper subsidence and below- climo POPs, with ample sunshine Friday through the weekend. Temps very near normal Friday, warming a degree or two each successive day through Sunday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Short Term /through Tuesday Morning/... As of 140 PM Mon...High confidence in VFR conditions through most of the TAF period. A few to sct showers and thunderstorms are developing as the mid-level shortwave is making it's way eastward and interacting with the sea breeze. Most of the storms are developing east of the coastal plain sites (PGV/ISO/OAJ), but still added the mention of VCTS in case if additional storms develop west of the area. Storms produce hvy rain and gusty winds which can lead to sub- VFR for EWN. Showers and thunderstorms is expected to diminish with the lack of daytime heating...leading to mostly clear skies with light SSW breeze to inhibit fog formation. VFR conditions will continue tomorrow with mid to high clouds to increase in coverage from west to east with SW winds 5-10 knots to continue. Long Term /Tuesday through Friday/... As of 330 AM Mon...VFR conditions prevail through the period, with only the potential for early morning fog/stratus and afternoon thunderstorms bringing any significant potential for flight restrictions each day. && .MARINE... Short Term /through Tuesday/... As of 330 PM Mon...The latest buoy obs are showing S/SW 10-15 knots and seas 1-2 ft. SW winds 10-15 kts will continue overnight with occasional gust up to 20 knots due to the tight gradient. The NWPS is running a little higher compared to the buoy obs, so used a combinations of NWPS, WW3, and NBM. Expect seas to be 1-2 ft building up to 3-4 ft overnight. The wind gradient will tighten a bit more, than today as the inland trough strengths, while the waters are under the influence of the sfc high pressure extending from the western Atlantic. SW winds will remain 10-15 knot increasing in the afternoon to 15-20 knots. Seas are expected to build from 3-4 ft to 4-5 ft by late afternoon. Long Term /Tuesday through Friday/... As of 330 AM Mon...High pressure well offshore and inland troughing will persist through the long term period. Moderate SW winds resume Wednesday, typically a few kts stronger each afternoon than overnight. Expect 3-5 ft seas to prevail in mainly SSW windswell, with a small secondary longer period swell from stronger trade winds on the southern periphery of the Bermuda High arriving from the SW as well. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...BM SHORT TERM...BM LONG TERM...CB AVIATION...BM/CB MARINE...BM/CB
Hazardous weather outlook, Jun 22, 4:01 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 401 PM EDT Mon Jun 22 2020 NCZ029-044-079-090-091-204-205-232015- Martin-Pitt-Greene-Duplin-Lenoir-Ocracoke Island-Hatteras Island- 401 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-092-094-193>196-198-199-203-232015- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones- Pamlico-Northern Craven-Southern Craven-West Carteret-East Carteret- Inland Onslow-Coastal Onslow-Northern Outer Banks- 401 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and Tonight. A few isolated severe thunderstorms are possible this afternoon and evening, with damaging wind gusts and hail are the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 5:01 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
501 PM EDT Mon Jun 22 2020
NCZ203-222130-
Northern Outer Banks-
501 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DARE COUNTY...
At 500 PM EDT, a strong thunderstorm was located near Powells Point,
or near Mamie, moving northeast at 20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Southern Shores, Sanderling and Duck Coe Pier.
LAT...LON 3622 7565 3610 7560 3597 7584 3616 7591
3614 7589 3614 7587 3611 7585 3607 7580
3608 7579 3609 7574 3614 7575 3622 7577
3621 7580 3622 7578 3622 7579 3623 7579
TIME...MOT...LOC 2100Z 227DEG 17KT 3616 7585
TLLocal storm report, Jun 22, 5:23 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
523 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 3 S COLUMBIA 35.87N 76.26W
06/22/2020 TYRRELL NC PUBLIC
PUBLIC REPORTS TREES DOWN ON NEWLANDS RD.
TIME ESTIMATED BY RADAR.
&&Local storm report, Jun 22, 5:32 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
532 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG CRESWELL 35.87N 76.40W
06/22/2020 WASHINGTON NC PUBLIC
PUBLIC REPORTED TREES DOWN IN MULTIPLE
LOCATIONS AROUND CRESWELL. TIME ESTIMATED BY
RADAR.
&&Local storm report, Jun 22, 5:37 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
537 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST 1 NNE DUCK 36.18N 75.75W
06/22/2020 M41 MPH AMZ150 NC OFFICIAL NWS OBS
NOAA CO-OPS GAUGE ON DUCK PIER REPORTED A 36
KNOT WIND GUST.
&&Local storm report, Jun 22, 6:06 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
606 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG CRESWELL 35.87N 76.40W
06/22/2020 WASHINGTON NC PUBLIC
PUBLIC REPORTED TREES DOWN IN MULTIPLE
LOCATIONS AROUND CRESWELL. TIME ESTIMATED BY
RADAR.
0415 PM TSTM WND GST CRESWELL 35.87N 76.39W
06/22/2020 E50 MPH WASHINGTON NC EMERGENCY MNGR
WASHINGTON COUNTY EM ESTIMATED 40-50 MPH
WIND GUSTS AND DIME SIZE HAIL IN CRESWELL.
0420 PM TSTM WND DMG 3 S COLUMBIA 35.87N 76.26W
06/22/2020 TYRRELL NC PUBLIC
PUBLIC REPORTS TREES DOWN ON NEWLANDS RD.
TIME ESTIMATED BY RADAR.
0251 PM TSTM WND DMG 2 SSE TRENT WOODS 35.06N 77.09W
06/22/2020 CRAVEN NC 911 CALL CENTER
TREES DOWN ON CROATAN LANE AND PERRYTOWN
LOOP ROAD. TIME ESTIMATED BY RADAR.
0512 PM TSTM WND GST 1 NNE DUCK 36.18N 75.75W
06/22/2020 M41 MPH AMZ150 NC OFFICIAL NWS OBS
NOAA CO-OPS GAUGE ON DUCK PIER REPORTED A 36
KNOT WIND GUST.
0432 PM NON-TSTM WND GST 3 WNW EAST LAKE 35.90N 76.01W
06/22/2020 M47 MPH AMZ131 NC MESONET
WEATHER FLOW STATION AT ALLIGATOR RIVER
BRIDGE REPORTED A 41 KNOT WIND GUST.
&&Special weather statement, Jun 22, 8:09 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
809 PM EDT Mon Jun 22 2020
NCZ029-044-080-230100-
Beaufort-Martin-Pitt-
809 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITT...SOUTHEASTERN
MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...
At 809 PM EDT, a strong thunderstorm was located near Pactolus, or 11
miles northwest of Washington, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Washington, Pinetown, Pactolus, Old Ford, Smithwick and Beargrass.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3580 7681 3576 7681 3576 7682 3575 7682
3572 7685 3571 7684 3570 7681 3553 7682
3560 7726 3578 7725
TIME...MOT...LOC 0009Z 273DEG 15KT 3569 7717
TLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:06 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
| Jun 22, 8:09 PM EDT | Special Weather Statement | MHX | Martin | 51 min |
| Jun 22, 8:57 PM EDT | Special Weather Statement | MHX | Washington | 48 min |
| Jun 22, 9:58 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jun 22, 11:04 PM EDT | River Flood Warning | MHX | Pitt | 70 hr |
| Jun 22, 11:26 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 23, 3:19 AM EDT | Small Craft Advisory | MHX | 28 hr | |
| Jun 23, 2:47 PM EDT | Special Weather Statement | MHX | Pamlico | 43 min |
| Jun 23, 3:43 PM EDT | Special Weather Statement | MHX | Hyde | 47 min |
| Jun 23, 4:30 PM EDT | Special Weather Statement | MHX | Tyrrell | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.